Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Columbia, SC

May 9, 2024Fairfield County, Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 2:40 AM EDT for Fairfield County, Newberry County, Saluda County, South Carolina. It was in force for 53 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 2:40 AM EDT (06:40 UTC)
Expired
May 9, 2024, 3:33 AM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Fairfield County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 2:46 AM EDTTSTM WND DMG2 Sw Whitmire, SCNewberry County dispatch reported trees down at Kings Ln and Old Airport Rd. Time estimated by radar.
May 9, 2:46 AM EDTTORNADO2 Ssw Whitmire, SCA National Weather Service storm survey team confirmed a brief EF-0 tornado with peak winds of 80 mph in Newberry County south of the Town of Whitmire during the early morning hours of May 9th. The tornado began near the intersection of Old Airport Road and Ki
May 9, 2:52 AM EDTTSTM WND DMG3 Sse Whitmire, SCNewberry County EM reported trees and powerlines down at Colonial Dr and SC 121. Time estimated based on radar.
May 9, 2:53 AM EDTTSTM WND DMG6 Sse Whitmire, SCNewberry County EM reported a tree down at Indian Creek Rifle Range. Time estimated based on radar.
May 9, 2:54 AM EDTTSTM WND DMG4 Wsw Newberry, SCNewberry County Dispatch reported trees down at Belfast & Spearman Rd. Time estimated by radar.
May 9, 2:54 AM EDTTSTM WND DMG6 Wnw Saluda, SCSaluda County dispatch reported a tree down along Greenwood Highway. Time estimated by radar.
May 9, 2:54 AM EDTTSTM WND DMG7 Nnw Silverstreet, SCSC Dept of Public Safety reported a tree in roadway. Time estimated by radar.
May 9, 2:55 AM EDTTSTM WND DMG6 Wnw Newberry, SCSC Dept of Public Safety reported a tree in roadway. Time estimated by radar.
May 9, 2:57 AM EDTTSTM WND DMG1 Nw Newberry, SCNewberry County Dispatch reported trees down at 2nd St and Digby St. Time estimated by radar.
May 9, 3:02 AM EDTTSTM WND DMG2 Sw Blair, SCNewberry County dispatch reports trees down at Mt Pleasant Rd and Glynphville Rd. Time estimated by radar.
May 9, 3:04 AM EDTTSTM WND DMG3 Ssw Blair, SCNewberry County EM reported a tree down along Broad River Road. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS52 KCAE 090640
SVRCAE
SCC039-071-081-090745-
/O.NEW.KCAE.SV.W.0039.240509T0640Z-240509T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
240 AM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fairfield County in central South Carolina...
  Newberry County in central South Carolina...
  Saluda County in central South Carolina...

* Until 345 AM EDT.

* At 239 AM EDT, severe thunderstorms were located along a line
  extending from near Buffalo to near Cross Hill to near Troy, moving
  east at 25 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Newberry, Saluda, Whitmire, Prosperity, Saluda County Airport,
  Newberry College, Newberry County Airport, Blair, Pomaria,
  Silverstreet, Saluda Co Sheriff's Office, US-176 and SC-
  34 Crossroads, Good Hope, Henderson Island, Belfast Wildlife
  Management Area, Hollywood Elementary School, Emory, Chappells Fire
  Station, Enoree Ranger District Office, and Stoney Hill.

This includes Interstate 26 between mile markers 62 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These are dangerous storms! Prepare immediately for strong winds 
capable of producing significant damage. Seek shelter inside a 
sturdy building and stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3455 8115 3390 8167 3393 8182 3398 8190
      3396 8201 3413 8187 3420 8194 3430 8190
      3437 8178 3453 8164 3445 8154 3449 8149
      3450 8142 3457 8142
TIME...MOT...LOC 0639Z 275DEG 22KT 3470 8175 3435 8197 3405 8227 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$
2 follow-up statements
872 
WWUS52 KCAE 090720
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
320 AM EDT Thu May 9 2024

SCC039-071-081-090745-
/O.CON.KCAE.SV.W.0039.000000T0000Z-240509T0745Z/
Fairfield SC-Newberry SC-Saluda SC-
320 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR NORTHWESTERN FAIRFIELD...CENTRAL NEWBERRY AND SALUDA COUNTIES...

At 320 AM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Carlisle to near Newberry County
Airport to 7 miles south of Ninety Six Historic Site, moving east at
25 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Newberry, Saluda, Prosperity, Newberry County Airport, Blair, Saluda
County Airport, Newberry College, Pomaria, Silverstreet, Stoney Hill,
Newberry County Detention Center, Saluda Co Sheriff's Office, US-
176 and SC-34 Crossroads, Good Hope, Henderson Island, Mid-
Carolina High School, Wyses Ferry, Hollywood Elementary School,
Emory, and Maybington Fire Station.

This includes Interstate 26 between mile markers 70 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3455 8115 3390 8167 3393 8182 3398 8190
      3396 8201 3413 8187 3445 8154 3450 8142
      3457 8138
TIME...MOT...LOC 0720Z 275DEG 22KT 3468 8147 3433 8169 3403 8200 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PL
249 
WWUS52 KCAE 090733
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
333 AM EDT Thu May 9 2024

SCC039-071-081-090742-
/O.CAN.KCAE.SV.W.0039.000000T0000Z-240509T0745Z/
Fairfield SC-Newberry SC-Saluda SC-
333 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAIRFIELD...
CENTRAL NEWBERRY AND SALUDA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. A Severe Thunderstorm 
Warning remains in effect until 4 am for parts of eastern Newberry 
and Fairfield Counties. 

LAT...LON 3455 8115 3390 8167 3393 8182 3398 8190
      3396 8201 3413 8187 3445 8154 3450 8142
      3457 8138
TIME...MOT...LOC 0729Z 275DEG 22KT 3467 8140 3432 8162 3402 8193 

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 15 minutes earlier.

Area forecast discussion, May 9, 2:25 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest radar imagery indicates a couple of thunderstorm
complexes to our west; one is currently the South Carolina
Upstate/northeastern Georgia approaching the CSRA and western
Midlands and the other complex is just entering Kentucky and
Tennessee. These complexes are expected to affect the forecast
area this morning.

The first complex should be entering the local forecast area by
around 3 am and continue eastward. This complex has had a
history of producing severe weather as it has trekked across the
southern states. There is some question; however, if this will
hold together long enough to continue the severe threat. SPC
mesoanalysis indicates there is 500-1000 J/kg of mixed layer
CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear
values are around 40 kts as well. The hindering factor of
reaching the instability is the nocturnal inversion. Despite the
inversion, if the cold pool with the main line remains strong
enough, severe threat continues through around daybreak, mainly
for the northern half of the forecast area. At this time, the
highest threat for severe weather is for the western portions of
the forecast area. Damaging wind will be the main threat, with
hail and tornadoes being a lesser threat.

The second complex is forecast to move through the region around
midday. There is higher confidence that this complex will make
it through our area as this one is more tied to an approaching
cold front as well as some daytime heating. Again, damaging
winds will be the main threat with any storms that move through
the region. SPC keeps an Enhanced Risk (3/5) of severe weather
for the lower CSRA and a Slight Risk (2/5) for the rest of the
forecast area. After this line passes, relatively quiet weather
follows for the rest of the afternoon into the overnight with a
slight chance of showers and storms returning late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through the early morning hours with
restrictions possible for the morning and early afternoon.

Mainly mid to high level clouds have moved over the region. A
cluster of showers and storms to the west are expected to move
through the northern portions of the area, mainly affecting CAE
and CUB. Thunderstorms may be observed at each of those
terminals around 10z or so, but confidence is low that the
activity will stay together to make it that far east. If it
does, expect the typical thunderstorm related restrictions.

A second cluster of showers and storms is expected to move
through from about 15z through 20z. Confidence is a bit higher
that thunderstorms will be nearby all TAF terminals during this
time frame, but the exact timing still needs to be worked out.
As confidence increases, will add appropriate tempo groups to
reflect such. After this cluster moves through, the remainder of
the TAF period is expected to remain dry and return to VFR.

Background winds are expected to become breezy from the west to
southwest from about 14z through 00z before diminishing.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 9, 12:48 AM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1248 AM EDT Thu May 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100500-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1248 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Tonight.

Isolated to scattered strong to severe thunderstorms will be
possible late tonight. Storms may produce damaging winds, hail, and
even a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Organized thunderstorms will be possible again Thursday into Friday.
Storms may produce damaging winds, large hail, and even a brief
tornado Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 8, 9:32 PM EDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     2 ENE Lancaster Co Apt  34.74N 80.83W
05/08/2024                   Lancaster          SC   Public

            Trees and limbs down on power lines on South
            Lake Drive.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:43 AM EDTTornado WarningCAENewberry, Saluda32 min
May 9, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more48 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 3:57 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more63 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:07 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
May 9, 9:45 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min
May 9, 12:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.